Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 124, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2009, 2:22 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2009, 2:22 PM CDT (19:22 UTC)
- Expired
- May 15, 2009, 2:50 PM CDT
- In force
- 28 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Fentress County, TN, Overton County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 136 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1735 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 151922 SVROHX TNC049-133-137-152000- /O.NEW.KOHX.SV.W.0124.090515T1922Z-090515T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 222 PM CDT FRI MAY 15 2009 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL OVERTON COUNTY IN MIDDLE TENNESSEE... NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE... WESTERN PICKETT COUNTY IN MIDDLE TENNESSEE... * UNTIL 300 PM CDT * AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BYRDSTOWN...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BYRDSTOWN BY 235 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3662 8505 3662 8492 3641 8512 3653 8530 TIME...MOT...LOC 1922Z 240DEG 16KT 3651 8515 $$ 31/JBW
2 follow-up statements
000
WWUS54 KOHX 151934
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT FRI MAY 15 2009
TNC049-133-151944-
/O.CAN.KOHX.SV.W.0124.000000T0000Z-090515T2000Z/
OVERTON TN-FENTRESS TN-
234 PM CDT FRI MAY 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FENTRESS AND
NORTHEASTERN OVERTON COUNTIES IS CANCELLED...
LAT...LON 3661 8493 3656 8499 3656 8502 3652 8505
3652 8507 3658 8516 3662 8505 3662 8493
TIME...MOT...LOC 1934Z 240DEG 16KT 3654 8509
$$
TNC137-152000-
/O.CON.KOHX.SV.W.0124.000000T0000Z-090515T2000Z/
PICKETT TN-
234 PM CDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL PICKETT COUNTY...
AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
BYRDSTOWN...MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL PICKETT COUNTY AT 250 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3661 8493 3656 8499 3656 8502 3652 8505
3652 8507 3658 8516 3662 8505 3662 8493
TIME...MOT...LOC 1934Z 240DEG 16KT 3654 8509
$$
31/JBW000
WWUS54 KOHX 151950
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT FRI MAY 15 2009
TNC137-152000-
/O.CAN.KOHX.SV.W.0124.000000T0000Z-090515T2000Z/
PICKETT TN-
250 PM CDT FRI MAY 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PICKETT COUNTY IS
CANCELLED...
LAT...LON 3661 8493 3656 8499 3656 8502 3652 8505
3652 8507 3658 8516 3662 8505 3662 8493
TIME...MOT...LOC 1950Z 240DEG 16KT 3658 8501
$$
31/JBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:30 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 15, 12:30 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1230 PM CDT FRI MAY 15 2009 .UPDATE...FOR 18Z AVIATION DISCUSSION. && .AVIATION...18Z AVIATION DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS MID STATE...WITH PRECIP AMOUNTS UP TO ONE INCH POSSIBLE AND QUARTER SIZE HAIL. WITH THIS BEING A MOIST AIRMASS EVENT AND MAINLY DIURNAL BASED...VERY HARD TO DO AN EXACT PINPOINT OF LOCATION DEVELOPMENT. AS A RESULT...USED VCTS AT ALL LOCATIONS THROUGH VALID TIME PERIOD. TAF CEILINGS AND WINDS SHOULD BE USED FOR GENERAL GUIDANCE AS LOCALIZED LOWER CEILINGS AND HIGHER WINDS COULD DEVELOP IN THE VICINITY OF DEVELOPING THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 919 AM CDT FRI MAY 15 2009/ .MESO UPDATE... 12Z KBNA RAOB UNSTABLE WITH DEEP MOISTURE. HEATING SHOULD TRIGGER SCT ACTIVITY. WIND GUST POTENTIAL TO 50 MPH WITH CELL BASED VIL AROUND 40. NO WIDESPREAD HAZARDOUS WEATHER EXPECTED. .PREV DISCUSSION... /ISSUED 301 AM CDT FRI MAY 15 2009/ .DISCUSSION... LATEST ANALYSIS SHOWING FRONTAL BOUNDARY SITTING JUST NORTH OF THE CWA THIS MORNING...WHILE UPPER FLOW REMAINS GENERALLY ZONAL WITH A FEW PERTURBATIONS HERE AND THERE. AIRMASS REMAINS UNSTABLE JUST TO THE SOUTH...WHERE A FEW STORMS ARE POPPING UP ACROSS NORTH MS...UP TO NEAR MEM. A WET COUPLE OF DAYS REMAINS IN THE WORKS. SFC BOUNDARY EXPECTED TO LIFT FURTHER NORTH TODAY/TONIGHT AS A SFC LOW MOVES INTO THE UPPER MID-WEST BY DAYS END AND AND TRIES TO MERGE WITH GREAT LAKES LOW LATER TONIGHT. THIS WILL MOVE THE CWA INTO WARM MORE UNSTABLE SECTOR. INCREASE IN DEEPER MOISTURE AND ML UVV EXPECTED TO SET OFF SCATTERED SHOWERS AND STORMS TODAY. SCATTERED SHOWERS/STORMS WILL REMAIN TONIGHT AS WELL BUT SHOULD BE LESS NUMEROUS WITH VERY LITTLE UVV AND DIURNAL AFFECTS. MAIN PUSH IS EXPECTED ON SATURDAY AND INTO THE EVENING. SFC/LL LOWS WILL CONTINUE TO MOVE NORTHEAST AHEAD OF ML/UL TROUGH...WHICH IS EXPECTED TO BRING A COLD FRONT ACROSS THE CWA IN THE LATE AFTERNOON AND EARLY EVENING. WITH AN INCREASE IN LL FORCING AS WELL AS A PRETTY UNSTABLE AIRMASS...SHOWERS AND STORMS ARE EXPECTED TO BECOME NUMEROUS. SHOWERS AND STORMS COULD REMAIN PLENTIFUL WELL INTO THE EVENING...ESPECIALLY SOUTH...BUT WILL TAPER OFF OVERNIGHT AND INTO SUNDAY AS FRONT MOVES WELL SOUTH AND EAST BY 12Z SUN. UPPER TROUGH WILL SWING ACROSS LATE SUNDAY MORNING...FOLLOWED BY A FAIRLY LONG-LASTING UPPER RIDGE. THIS WILL SET THE STAGE FOR A STRING OF DRY WARM DAYS INTO LATE NEXT WEEK. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31/JBW
Hazardous weather outlook, May 15, 9:50 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NASHVILLE TN 950 AM CDT FRI MAY 15 2009 ADDED SPOTTER INFORMATION STATEMENT TNZ005>011-022>034-056>066-075-077>080-093>095-161500- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 950 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STRONGER STORMS COULD PRODUCE SMALL HAIL AND WINDS GUSTS TO 50 MPH. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY AHEAD OF A COLD FRONT. ISOLATED STRONG TO SEVERE THUNDESTORMS ARE POSSIBLE. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER SATURDAY...SPOTTER ACTIVATION IS NOT ANTICIPATED. 04
In the hours before
Local storm report, May 15, 11:29 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HAIL 8 S JAMESTOWN 36.32N 84.94W
05/15/2009 M1.00 INCH FENTRESS TN LAW ENFORCEMENT
ONE INCH HAIL WAS REPORTED.
&&
JBWSpecial weather statement, May 15, 1:29 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 129 PM CDT FRI MAY 15 2009 TNZ007>011-027>034-059>066-075-077>080-152100- ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL- RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN- GRUNDY-VAN BUREN- INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...LAFAYETTE... CELINA...BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET... HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON... JAMESTOWN...ALLARDT...FRANKLIN...BRENTWOOD...COLUMBIA... LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA... CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA... MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT... SPENCER 129 PM CDT FRI MAY 15 2009 ...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE EAST OF THE INTERSTATE 65 CORRIDOR THIS AFTERNOON... UPSTABLE AIR AND A MID LEVEL CIRCULATION WILL CONTINUE TO DEVELOP SHOWERS AND THUNDERSTORMS ACROSS EAST MIDDLE TENNESSEE THIS AFTERNOON. ISOLATED CELLS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH. BECAUSE OF THE BRIEF AND ISOLATED NATURE OF THE STORMS...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED. 04
Special weather statement, May 15, 1:29 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NASHVILLE TN 129 PM CDT FRI MAY 15 2009 TNZ007>011-027>034-059>066-075-077>080-152115- ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-MARSHALL- RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN- GRUNDY-VAN BUREN- INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...LAFAYETTE... CELINA...BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET... HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON... JAMESTOWN...ALLARDT...FRANKLIN...BRENTWOOD...COLUMBIA... LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA... CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA... MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT... SPENCER 129 PM CDT FRI MAY 15 2009 ...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE EAST OF THE INTERSTATE 65 CORRIDOR THIS AFTERNOON... UNSTABLE AIR AND A MID LEVEL CIRCULATION WILL CONTINUE TO DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EAST MIDDLE TENNESSEE THIS AFTERNOON. ISOLATED CELLS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH. BECAUSE OF THE BRIEF AND ISOLATED NATURE OF THE STORMS...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED. 04
Local storm report, May 15, 2:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL 5 S LAWRENCEBURG 35.17N 87.34W
05/15/2009 E0.50 INCH LAWRENCE TN TRAINED SPOTTER
DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME
&&
RTROUTMNLocal storm report, May 15, 2:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL 2 S MURFREESBORO 35.82N 86.39W
05/15/2009 E0.88 INCH RUTHERFORD TN TRAINED SPOTTER
NICKEL SIZE HAIL ALONG HWY 231 SOUTH
&&
RTROUTMNThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:24 AM CDT | Severe Thunderstorm Warning | OHX | Fentress | 36 min |
| May 15, 12:04 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 26 min |
| May 15, 12:37 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Smith, Trousdale | 23 min |
| May 15, 12:54 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon | 21 min |
| May 15, 1:05 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 55 min |
| May 15, 1:08 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 37 min |
| May 15, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 49 min |
| May 15, 1:15 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 30 min |
| May 15, 1:43 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 32 min |
| May 15, 1:49 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 11 min |
| May 15, 1:53 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 18 min |
| May 15, 1:56 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 34 min |
| May 15, 2:06 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 54 min |
| May 15, 2:14 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren | 31 min |
| May 15, 2:17 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren, White | 28 min |
| May 15, 2:19 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 26 min |
| May 15, 2:42 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, White | 48 min |
| May 15, 2:47 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 28 min |
| May 15, 2:50 PM CDT | Areal Flood Advisory | OHX | Pickett | 3 hr |
| May 15, 2:56 PM CDT | Areal Flood Advisory | OHX | White | 3 hr |
| May 15, 2:59 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Putnam | 34 min |
| May 15, 3:27 PM CDT | Areal Flood Advisory | OHX | Van Buren | 3 hr |
| May 15, 5:08 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 37 min |
| May 15, 5:13 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 32 min |
| May 15, 5:40 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner, Wilson | 35 min |
| May 15, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 30 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.